← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@effexormom

Anyone with any insight would be my saving grace right now…..you see I have been inquiring with my family doctor over the last little bit on how to get off of effexor 150mg and he would rather I see a psychiatrist to make any changes like that. Well I was in between appts and didn't realize until it was too late that I didn't have enough to get through the weekend and my doctors office was closed so no chance of any refills until Monday. So I unwillingly put myself into discontinuation symptoms including brain zaps, light headedness, overall foggy feeling (kept saying to husband that I feel stupid for not being able to say what I'm thinking), I had VERY VERY intense dreams some being scary some where I felt like I couldn't stay out of it where I'd wake up and when I go back to bed I'm right back in the dream….and then after 3 days of nothing the dreams subsided a bit I actually dreamt all night on day 4 of floating on a raft in an indoor pool so I mean they were vivid but not all scary. I made it to 4 whole days with nothing and the more bothersome symptoms were back ….quick to get mad, lightheadedness that's unbearable, crying spells and nauseous all day. I had my husband call in my prescription today and I was too scared to take a whole 150mg capsule extended release because I haven't taken anything for 120 hours 5 days that I opened it up and counted 31 beads which works out to a third of 37.5mg. Now im no doctor but I wasn't sure what else to do I didn't want to shock myself by taking the whole 150mg because my end goal is to be free of this drug. I guess I was hoping that even the slightest bit of it in my system would help with the side effects I was dealing with or did I just screw up my whole progress by taking that little bit. I'll be sure to update how it's going but for now I'm just waiting it out wish me luck!!

Jump to this post


Replies to "Anyone with any insight would be my saving grace right now.....you see I have been inquiring..."

@effexormom
I'll start off by saying I am not a doctor. On this site, other posters and I have related our experiences in getting off Effexor and what we've learned. There's no tried and true formula for getting off Effexor; doctors and the rest of us here are just guessing. You can click on anyone's name and read their posts.

You don't mention how long you've been on Effexor, nor at 150mg. If you've only been off for four days, it is unlikely that you are all that far down the road to getting off the drug–for most, it takes a lot more time than this.

Suggestion 1–Since it has only been four days since you stopped, you will probably get relief from your troubling withdrawal effects pretty quickly by taking Effexor again at your last dose. Taking 31 beads is unlikely to be helpful. You mentioned that you want to quit, or at least reduce your dosage. The overall recommendation on this site is to go slow … very slow. You should stay at 150mg for a while (weeks) AND be sure your withdrawal symptoms have gone away before tapering down to not so big a drop (10%, or less reduction). All your tapers should be spaced out and each reduction small.

Suggestion 2–Can you contact your doctor and get a response quickly? If so, ask your doctor for Prozac. Some folks get relief by taking a single 20-milligram (mg) dose of Prozac. Your symptoms will likely go away within a few hours. And because of Prozac's long half-life, you won't have withdrawal symptoms after taking that one capsule. Some may need to take a second 20mg dose of Prozac. Google "Prozac bridge."

Other things to help with W/D effects
Ben*dryl (diphenhydramine), an over-the-counter allergy medication, for brain zaps and Dram*mine/Bon*ne, seasickness OTCs, for nausea, dizziness and light-headedness. Long-term, many find fish oil helpful (helps the brain heal).

If you want to taper Effexor
"To make drops in your dosage easier, get a liquid formulation of your antidepressant. If need be, demand your doctor specify a liquid prescription. Your local pharmacist can source a liquid form of almost any drug. Reduce by a comfortable amount in weekly steps. This may mean reducing as little as 1 mg per week and being prepared to stop and stabilize if things get too difficult."–Rxisk

A compounding pharmacy may be available in your area to help with making lower dosages. You need a prescription and this service may be costly.

  Request Appointment